Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 019, 28 pages      arXiv:1805.12228

Classification of the Orthogonal Separable Webs for the Hamilton-Jacobi and Klein-Gordon Equations on 3-Dimensional Minkowski Space

Carlos Valero a and Raymond G. Mclenaghan b
a) Department of Mathematics and Statistics, McGill University, Montréal, Québec, H3A 0G4, Canada
b) Department of Applied Mathematics, University of Waterloo, Waterloo, Ontario, N2L 3G1, Canada

Received July 03, 2021, in final form March 02, 2022; Published online March 12, 2022

We review a new theory of orthogonal separation of variables on pseudo-Riemannian spaces of constant zero curvature via concircular tensors and warped products. We then apply this theory to three-dimensional Minkowski space, obtaining an invariant classification of the forty-five orthogonal separable webs modulo the action of the isometry group. The eighty-eight inequivalent coordinate charts adapted to the webs are also determined and listed. We find a number of separable webs which do not appear in previous works in the literature. Further, the method used seems to be more efficient and concise than those employed in earlier works.

Key words: Hamilton-Jacobi equation; Laplace-Beltrami equation; separation of variables; Minkowski space; concircular tensors; warped products.

pdf (460 kb)   tex (32 kb)  


  1. Benenti S., Special symmetric two-tensors, equivalent dynamical systems, cofactor and bi-cofactor systems, Acta Appl. Math. 87 (2005), 33-91.
  2. Benenti S., Chanu C., Rastelli G., Remarks on the connection between the additive separation of the Hamilton-Jacobi equation and the multiplicative separation of the Schrödinger equation. I. The completeness and Robertson conditions, J. Math. Phys. 43 (2002), 5183-5222.
  3. Bôcher M., Über die Riehenentwickelungen der Potentialtheory, B.G. Teubner, Leipzig, 1894.
  4. Bruce A.T., McLenaghan R.G., Smirnov R.G., A geometrical approach to the problem of integrability of Hamiltonian systems by separation of variables, J. Geom. Phys. 39 (2001), 301-322.
  5. Cochran C.M., McLenaghan R.G., Smirnov R.G., Equivalence problem for the orthogonal webs on the 3-sphere, J. Math. Phys. 52 (2011), 053509, 22 pages, arXiv:1009.4244.
  6. Cochran C.M., McLenaghan R.G., Smirnov R.G., Equivalence problem for the orthogonal separable webs in 3-dimensional hyperbolic space, J. Math. Phys. 58 (2017), 063513, 43 pages.
  7. Crampin M., Conformal Killing tensors with vanishing torsion and the separation of variables in the Hamilton-Jacobi equation, Differential Geom. Appl. 18 (2003), 87-102.
  8. Crampin M., Concircular vector fields and special conformal Killing tensors, in Differential Geometric Methods in Mechanics and Field Theory, Academia Press, Gent, 2007, 57-70.
  9. Eisenhart L.P., Separable systems of Stackel, Ann. of Math. 35 (1934), 284-305.
  10. Hinterleitner F., Examples of separating coordinates for the Klein-Gordon equation in $(2+1)$-dimensional flat space-time, J. Math. Phys. 37 (1996), 3032-3040.
  11. Hinterleitner F., Global properties of orthogonal separable coordinates for the Klein-Gordon equation in $(2+1)$-dimensional flat space-time, Österreich. Akad. Wiss. Math.-Natur. Kl. Sitzungsber. II 207 (1998), 133-171.
  12. Horwood J.T., On the theory of algebraic invariants of vector spaces of Killing tensors, J. Geom. Phys. 58 (2008), 487-501.
  13. Horwood J.T., McLenaghan R.G., Transformation to pseudo-Cartesian coordinates in locally flat pseudo-Riemannian spaces, J. Geom. Phys. 57 (2007), 1435-1440.
  14. Horwood J.T., McLenaghan R.G., Orthogonal separation of variables for the Hamilton-Jacobi and wave equations in three-dimensional Minkowski space, J. Math. Phys. 49 (2008), 023501, 48 pages, arXiv:10.1063/1.2823971.
  15. Horwood J.T., McLenaghan R.G., Smirnov R.G., Hamilton-Jacobi theory in three-dimensional Minkowski space via Cartan geometry, J. Math. Phys. 50 (2009), 053507, 41 pages.
  16. Kalnins E.G., On the separation of variables for the Laplace equation $\Delta \Psi +K^{2}\Psi =0$ in two- and three-dimensional Minkowski space, SIAM J. Math. Anal. 6 (1975), 340-374.
  17. Kalnins E.G., Separation of variables for Riemannian spaces of constant curvature, Pitman Monographs and Surveys in Pure and Applied Mathematics, Vol. 28, Longman Scientific & Technical, Harlow, John Wiley & Sons, Inc., New York, 1986.
  18. Kalnins E.G., Kress J.M., Miller Jr. W., Separation of variables and superintegrability. The symmetry of solvable systems, IOP Expanding Physics, IOP Publishing, Bristol, 2018.
  19. Kalnins E.G., Miller Jr. W., Lie theory and separation of variables. IX. Orthogonal $R$-separable coordinate systems for the wave equation $\psi_{tt}-\Delta^{2}\psi =0$, J. Math. Phys. 17 (1976), 331-355.
  20. Kalnins E.G., Miller Jr. W., Separation of variables on $n$-dimensional Riemannian manifolds. I. The $n$-sphere $S_n$ and Euclidean $n$-space ${\bf R}^n$, J. Math. Phys. 27 (1986), 1721-1736.
  21. McLenaghan R.G., Rastelli G., Valero C., Complete separability of the Hamilton-Jacobi equation for the charged particle orbits in a Liénard-Wiechert field, J. Math. Phys. 61 (2020), 122903, 29 pages.
  22. McLenaghan R.G., Smirnov R.G., Intrinsic characterizations of orthogonal separability for natural Hamiltonians with scalar potentials on pseudo-Riemannian spaces, J. Nonlinear Math. Phys. 9 (2002), suppl. 1, 140-151.
  23. McLenaghan R.G., Smirnov R.G., The D., An extension of the classical theory of algebraic invariants to pseudo-Riemannian geometry and Hamiltonian mechanics, J. Math. Phys. 45 (2004), 1079-1120.
  24. Olevsky M.N., Triorthogonal systems in spaces of constant curvature in which the equation $\Delta_2 u + \lambda u = 0$ admits complete separation of variables, Math. USSR. Sb. 27 (1950), 379-427.
  25. Rajaratnam K., Orthogonal separation of the Hamilton-Jacobi equation on spaces of constant curvature, Master's Thesis, University of Waterloo, 2014, available at
  26. Rajaratnam K., McLenaghan R.G., Classification of Hamilton-Jacobi separation in orthogonal coordinates with diagonal curvature, J. Math. Phys. 55 (2014), 083521, 16 pages, arXiv:1404.2565.
  27. Rajaratnam K., McLenaghan R.G., Killing tensors, warped products and the orthogonal separation of the Hamilton-Jacobi equation, J. Math. Phys. 55 (2014), 013505, 27 pages, arXiv:1404.3161.
  28. Rajaratnam K., McLenaghan R.G., Valero C., Orthogonal separation of the Hamilton-Jacobi equation on spaces of constant curvature, SIGMA 12 (2016), 117, 30 pages, arXiv:1607.00712.
  29. Robertson H.P., Bemerkung über separierbare Systeme in der Wellenmechanik, Math. Ann. 98 (1928), 749-752.
  30. Smirnov R.G., Yue J., Covariants, joint invariants and the problem of equivalence in the invariant theory of Killing tensors defined in pseudo-Riemannian spaces of constant curvature, J. Math. Phys. 45 (2004), 4141-4163, arXiv:math-ph/0407028.
  31. Valero C., McLenaghan R.G., Classification of the orthogonal separable webs for the Hamilton-Jacobi and Laplace-Beltrami equations on 3-dimensional hyperbolic and de Sitter spaces, J. Math. Phys. 60 (2019), 033501, 30 pages, arXiv:1811.04536.

Previous article  Next article  Contents of Volume 18 (2022)